Started medikinet medication. Cant/Dont want to eat. Does that go away?

33y old/male started my medikinet medication a week ago. i do feel hungry but i have no desire to eat. im forcing myself. not pleasurable at all! never NOT liked eating before :slightly_smiling_face:
i can afford to lose 5-10 pounds. i shouldnt lose much more then that. does that go away or gets better with time? thanks for your time!

1 Like

it might get better or it might not. it’s all very individual. talk to your doctor about it. you might need to change the dose, change the dosing schedule, or switch to a different med.

1 Like

Loss of appetite it a common side effect with stimulant medications like Medikinet (which contains methylphenidate, similar to Ritalin). I think I have read that about 20% of people on stimulant medications experience loss of appetite, and that it’s usually the most intense when first starting on the meds.

  • Some of the literature I’ve found says that this lasts up to 2 months on average. I’ve read anecdotes from people who said it lasted a few days for them, and others who the lack of appetite was ongoing.

The only ADHD stimulant medication I’ve been on was Adderall XR, and I don’t remember it reducing my appetite. However, I’ve been drinking coffee since I was 12, and so I’m very used to caffeine as a stimulant. (Whenever I take a break from caffeine for a few days, my appetite increases, and I end up eating about 20% more than usual. So I guess that caffeine is an appetite suppressant for me…)

My daughter, on the other hand, was taking a prescription weight loss medication which is a similar stimulant to Adderall, so obviously she experiences this effect. It reduced her appetite, but didn’t make it so that she doesn’t want to eat.

My advice:

  • First, tell your doctor. (Call or email the doctor’s office to report the side effect.)
  • Second, try to eat some of the foods you’re used to eating out of habit. (This is just a guess that doing what’s ordinary for you, hungry or not, may help you to eat.
  • Third, check ADHD-informative websites like AdditudeMag.com, CHADD.org, and edgefoundation.org

(Note: Additude Magazine seems primarily written for parents of children with ADHD, CHADD started out the same, and Edge Foundation mainly promotes their coaching services but is still a good source of information)

2 Likes

It really depends as it varies from person to person for me at least for my medication in the past treatment aka elementary school age I was on one that could have created a very bad situation for me as I wasn’t hungry come lunch and this was due to the medz. Thankful my parents recognize that the behavior of not eating a meal of lunch as I did eat breakfast and by dinner time the effects have worn off and I was ravengus was not good for a growing person and took me off said medz. However that lead to a very long period of being unmedicated. What I mean by long is that it took until junior year in high school to get back on to medication to help my ADHD. So what @papserweight said is very true and useful in this situation